Alert archive / Wyoming / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 162, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 10, 2024, 1:07 PM MDT for Albany County, Laramie County, Wyoming. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2024, 1:07 PM MDT (19:07 UTC)
- Expired
- Aug 10, 2024, 1:45 PM MDT
- In force
- 38 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Albany County, WY, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 50 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.1 hours before the alert went out and 382 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -300 J/kg
- Mixed-layer LCL
- 1362 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 11:36 AM MDT, 1 hour 31 minutes earlier. Its key messages:
- Scattered to numerous thunderstorms in multiple rounds are expected across the area this afternoon and evening. Storms will have the potential to produce heavy rainfall, gusty winds, and isolated large hail.
- Expecting a gradual warmup through the week returning to near normal temps and daily chances for afternoon and evening showers and thunderstorms continuing.
Area forecast discussion, Aug 10, 11:36 AM MDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1136 AM MDT Sat Aug 10 2024 .KEY MESSAGES... - Scattered to numerous thunderstorms in multiple rounds are expected across the area this afternoon and evening. Storms will have the potential to produce heavy rainfall, gusty winds, and isolated large hail. - Expecting a gradual warmup through the week returning to near normal temps and daily chances for afternoon and evening showers and thunderstorms continuing. && .SHORT TERM /THROUGH SUNDAY NIGHT/... Issued at 330 AM MDT Sat Aug 10 2024 The cool weather pattern is starting to break across the area, but moisture remains plentiful. Current satellite imagery shows thinning cloud cover across the area as the latest vort-max in the series impacting the region over the last several days shifts east into central Nebraska. As the high cloud cover moves out, this reveals the lingering low cloud deck over the High Plains. Low clouds are thinner and have less coverage this morning than the previous several mornings. Cloud cover is expected to break by midday for the vast majority of the forecast area, opening the door for more sunshine and thus destabilization today. Forecast soundings show the inversion mixing out leaving sufficient moisture and instability to support scattered to numerous showers and thunderstorms fueled by yet another vort-max passing over the area aligned fairly well with peak heating. Precipitable water around 1 to 1.5 sigma above normal along with modestly steep lapse rates and sufficient vertical wind shear will lead to a threat for isolated strong to severe storms. While the main concern will be locally heavy rainfall, a few storms will have the potential to produce strong gusty winds and isolated large hail. The storm potential will also drag well into the evening with modest isentropic lift continuing to kick off shower and storm activity ahead of a more substantial upper level shortwave traversing the northern Rockies. Showers and thunderstorms are likely to continue overnight, winding down by around 12z Sunday morning. This more substantial shortwave will not be timed as well Sunday for shower and thunderstorm activity. The axis passing through the area Sunday morning will leave modest synoptic descent over a good portion of the area during peak heating on Sunday. Moreover, drier air in the wake of this will spill into Carbon and Albany counties, and probably nudge the dryline just east of I-25 during the daytime hours. The dryline's eastward push may be able to kick off a few showers and thunderstorms that could overcome the synoptic descent. These storms may be operating in a fairly potent environment if they manage to develop, but coverage should be considerably lower than Saturday. Thus, we'll be looking at a conditional threat for severe weather Sunday, with only isolated storms expected but those that manage to develop may be more likely to become strong to severe. && .LONG TERM /MONDAY THROUGH FRIDAY/... Issued at 330 AM MDT Sat Aug 10 2024 An active extended forecast period for southeast Wyoming and the western Nebraska Panhandle w/ numerous mid and upper-level short wave disturbances embedded within quasi-zonal flow aloft. Expect daily chances for showers and thunderstorms as several pieces of energy continue to emanate from the slow moving parent trough in the Pacific Northwest. Multiple rounds of strong/severe thunder- storms appear possible given substantial low-level moisture with dew points in the 50s and 60s and occasional mid-level jet maxes contributing to adequate deep layer vertical shear for organized storms. Still too early to determine any specifics of which days may feature a more organized severe risk as this will be heavily dependent on the eventual timing of individual waves. Otherwise, expect temperatures to be near seasonal norms with daytime highs mainly in the 80s. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1106 AM MDT Sat Aug 10 2024 Low level stratus continues to persist across the Nebraska Panhandle through the late morning hours, with the latest satellite imagery indicating some mixing for KBFF, KSNY, and KCDR. Will see continued mixing for KAIA, with some lifting from IFR to MVFR over the next couple of hours. This afternoon, multiple rounds of scatter to numerous thunderstorms are progged to move across the CWA. Main threats include gusty to strong winds, heavy rain, and isolated hail potentials. Main timing appears around 21z. But cannot rule out storms starting a bit earlier than expected. Isolated showers are expected to persist through the overnight hours, with IFR CIGs possible. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...MN LONG TERM...CLH AVIATION...MRD
Hazardous weather outlook, Aug 10, 3:26 AM MDT, 9 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 326 AM MDT Sat Aug 10 2024 NEZ002-003-019>021-054-055-095-096-WYZ101>119-110930- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 326 AM MDT Sat Aug 10 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT - Scattered to numerous thunderstorms in multiple rounds are expected across the area this afternoon and evening. Storms will have the potential to produce heavy rainfall, gusty winds, and isolated large hail. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY - Expecting a gradual warmup through the week returning to near normal temps and daily chances for afternoon and evening showers and thunderstorms continuing. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 10, 12:14 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1214 PM MDT Sat Aug 10 2024
WYZ114>116-101845-
South Laramie Range WY-Laramie Valley WY-Snowy Range WY-
1214 PM MDT Sat Aug 10 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CARBON AND
SOUTHWESTERN ALBANY COUNTIES THROUGH 1245 PM MDT...
At 1214 PM MDT, Doppler radar was tracking a strong thunderstorm over
Miller Lake Campground, or 34 miles southwest of Laramie, moving
southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Albany, Boulder Ridge, Pelton Creek Campground, Woods Landing-Jelm,
Miller Lake Campground, Foxpark, Keystone, Evans Creek Campground,
Boswell Creek Campground, Lake Owen Campground, Wold, Lake Owen,
Bobbie Thompson Campground, Wyocolo, Sheep Mountain, Rob Roy
Reservoir, and Platte River Wilderness.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4100 10635 4117 10636 4126 10612 4100 10555
TIME...MOT...LOC 1814Z 295DEG 55KT 4107 10618
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
WillsSpecial weather statement, Aug 10, 12:54 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1254 PM MDT Sat Aug 10 2024
WYZ115>117-101930-
South Laramie Range WY-South Laramie Range Foothills WY-
Laramie Valley WY-
1254 PM MDT Sat Aug 10 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ALBANY AND
SOUTHWESTERN LARAMIE COUNTIES THROUGH 130 PM MDT...
At 1254 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tie City Campground to near Cherokee Park.
Movement was east at 60 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Laramie, Happy Valley, Federal, Table Mountain Ranches, Willadsen
Estates, Rocking Star Ranch, Silver Sage Estates, Rogers Canyon,
Granite Canon, Tie Siding, Pumpkin Vine, Vedauwoo Campground, North
Crow Campground, Ames Monument, The Buttes, Curt Gowdy State Park,
Yellow Pine Campground, Tie City Campground, Harriman Heights, and
Vedauwoo.
This includes Interstate 80 in Wyoming between mile markers 316 and
353.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4141 10554 4135 10501 4113 10496 4100 10500
4100 10560
TIME...MOT...LOC 1854Z 284DEG 51KT 4128 10548 4094 10555
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
WillsThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:51 PM MDT | Special Weather Statement | CYS | Carbon | 39 min |
| Aug 9, 7:37 PM MDT | Special Weather Statement | CYS | Carbon | 23 min |
| Aug 10, 12:14 PM MDT | Special Weather Statement | CYS | 31 min | |
| Aug 10, 12:54 PM MDT | Special Weather Statement | CYS | Laramie | 36 min |
| Aug 10, 1:31 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 44 min |
| Aug 10, 2:39 PM MDT | Special Weather Statement | CYS | Platte | 51 min |
| Aug 10, 3:29 PM MDT | Special Weather Statement | CYS | Platte | 46 min |
| Aug 10, 4:01 PM MDT | Special Weather Statement | CYS | Goshen | 44 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.